Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 204, NWS Kansas City, MO

August 28, 20186 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2018, 7:21 PM CDT for 6 counties in Missouri. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 7:21 PM CDT (00:21 UTC)
Expired
Aug 28, 2018, 8:00 PM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chariton County, MO, Howard County, MO, Linn County, MO, Macon County, MO, Randolph County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:40 PM CDTTSTM WND GST 60Jacksonville, MOESTIMATED 60 MPH WINDS.
Aug 28, 8:00 PM CDTTSTM WND GST 707 E Macon, MOEMERGENCY MANAGER RELAYED A PUBLIC REPORT OF ESTIMATED 65 TO 70 MPH WINDS AND QUARTER SIZED HAIL NEAR ANABEL.
Aug 28, 8:00 PM CDTHAIL 17 E Macon, MOEMERGENCY MANAGER RELAYING PUBLIC REPORT OF QUARTER SIZED HAIL NEAR ANABEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2570 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.2
Supercell composite
18.9

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS53 KEAX 290021
SVREAX
MOC041-089-115-121-175-195-290100-
/O.NEW.KEAX.SV.W.0204.180829T0021Z-180829T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT TUE AUG 28 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Eastern Chariton County in north central Missouri...
  Randolph County in north central Missouri...
  Southeastern Linn County in north central Missouri...
  Howard County in central Missouri...
  Northeastern Saline County in central Missouri...
  Southern Macon County in north central Missouri...

* Until 800 PM CDT.

* At 721 PM CDT, severe thunderstorms were located along a line
  extending from near Marceline to near Salisbury to near Slater,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Moberly, Macon, Fayette, Marceline, Slater, Salisbury, Huntsville,
  Glasgow, Bevier, Higbee, Keytesville, Clark, Callao, Cairo,
  Armstrong, Gilliam, New Cambria, Renick, Jacksonville and Clifton
  Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3910 9251 3913 9313
      3949 9293 3976 9294 3981 9229
TIME...MOT...LOC 0021Z 270DEG 33KT 3971 9287 3950 9286 3924 9301 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham
2 follow-up statements
492 
WWUS53 KEAX 290032
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
732 PM CDT TUE AUG 28 2018

MOC115-290042-
/O.CAN.KEAX.SV.W.0204.000000T0000Z-180829T0100Z/
Linn MO-
732 PM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Missouri.

LAT...LON 3981 9229 3977 9229 3932 9232 3920 9302
      3950 9284 3977 9285
TIME...MOT...LOC 0032Z 242DEG 30KT 3977 9274 3956 9273 3930 9288 

$$

MOC041-089-121-175-195-290100-
/O.CON.KEAX.SV.W.0204.000000T0000Z-180829T0100Z/
Chariton MO-Randolph MO-Howard MO-Saline MO-Macon MO-
732 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN CHARITON...RANDOLPH...NORTHWESTERN HOWARD...EAST CENTRAL
SALINE AND SOUTHERN MACON COUNTIES...

At 732 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Callao to 10 miles northeast of
Salisbury to near Glasgow, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Moberly, Macon, Salisbury, Huntsville, Glasgow, Bevier, Higbee,
Callao, Cairo, Armstrong, Gilliam, New Cambria, Renick, Jacksonville,
Clifton Hill, Excello, Prairie Hill and Wien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3981 9229 3977 9229 3932 9232 3920 9302
      3950 9284 3977 9285
TIME...MOT...LOC 0032Z 242DEG 30KT 3977 9274 3956 9273 3930 9288 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham
423 
WWUS53 KEAX 290043
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
743 PM CDT TUE AUG 28 2018

MOC089-195-290052-
/O.CAN.KEAX.SV.W.0204.000000T0000Z-180829T0100Z/
Howard MO-Saline MO-
743 PM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWARD AND EAST
CENTRAL SALINE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.

LAT...LON 3981 9229 3977 9229 3934 9232 3938 9284
      3955 9273 3978 9270
TIME...MOT...LOC 0042Z 270DEG 33KT 3977 9263 3956 9262 3930 9277 

$$

MOC041-121-175-290100-
/O.CON.KEAX.SV.W.0204.000000T0000Z-180829T0100Z/
Chariton MO-Randolph MO-Macon MO-
743 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CHARITON...RANDOLPH AND SOUTHEASTERN MACON
COUNTIES...

At 742 PM CDT, severe thunderstorms were located along a line
extending from Callao to 9 miles northwest of Huntsville to near
Armstrong, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Moberly, Macon, Salisbury, Huntsville, Bevier, Callao, Cairo,
Jacksonville, Clifton Hill, Excello and Prairie Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3981 9229 3977 9229 3934 9232 3938 9284
      3955 9273 3978 9270
TIME...MOT...LOC 0042Z 270DEG 33KT 3977 9263 3956 9262 3930 9277 

HAIL...0.88IN
WIND...60MPH
 
$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:46 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 28, 6:46 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Tue Aug 28 2018

.Discussion...
Issued at 345 PM CDT TUE AUG 28 2018

Satellite imagery shows a weakly amplified pattern in place across
the Nation, with a notable shortwave trough seen zipping east into
the Dakotas, which will be the primary upper level driver for the
storms expected through the rest of the afternoon and overnight
periods in eastern Kansas and Missouri. Closer to home, the surface
front associated with the Dakotas trough is currently wallowing
around Nebraska City, southwest into central Kansas; which has
allowed breezy hot and humid south winds to prevail through the day
across the region. Otherwise, early this morning moisture transport
on the nose of the nocturnal jet, running parallel to the surface
front, spread across the frontal boundary to our north and helped
fuel morning into early afternoon thunderstorm activity across
northern Missouri. The morning activity is not anticipated to have
much, if any, moderating affect on the convection this afternoon and
evening as the southerly wind has effectively replaced any worked
over airmass from the earlier activity. Thus, the only follow on
effect from the morning storms expected is to lower flash flood
guidance values a little across far northwest Missouri this evening.

For the rest of the afternoon and overnight hours, the trough moving
through the Dakotas will continue it's trek east, dragging the cold
front southeast into and through eastern Kansas and Missouri
overnight. Currently, storms have started to bubble up just ahead of
and along the front, with activity moving back into far northwest
Missouri around 19Z. In general, the front will be pushing into a
rather unstable airmass this afternoon, with MUCAPE values across
our region running in the 4000+ J/KG range. But, the persistent
southwest jet, associated with the Dakotas trough, continues to keep
a bit of a cap in place across the Kansas-Missouri border; as
evidenced by early afternoon aircraft sounding from KMCI and flat
cloud structures on satellite in areas removed from the frontal
boundary. Thus, continue to expect only isolated storms in areas
more than 40 miles from the the front, with more persistent
convection tracking northeast along the front as it presses
southeast through the rest of the afternoon and overnight hours.
Shear along the front will range from 30 to 40 knots through the
evening, thus severe storms are likely at some point, though the
parallel nature of the flow to the front indicates that some large
hail will be possible, but that damaging wind from collapsing
storms or mixing down of the jet, is the most likely severe
weather feature this afternoon and tonight. Otherwise,
precipitable water values around 2 inches along the front will
allow for very efficient rain making storms, so any locations that
get more than one or two storms with torrential rain may see
flooding issues. There is some potential for late tonight/early
Wednesday morning for redevelopment of storms in a broad area of
far northern Missouri as many solution advertise the nocturnal jet
bumping into an elevated frontal boundary lagging behind the
front. This will bring more rain to areas north of the River, but
in a scattered nature, but will still need watching. And, the
last big adjustment to the forecast for tonight was to limit the
highest POPs to area along and north of the Missouri River, as the
capping from the southwest jet is looking strong enough to limit
the ability for storms to spread farther south before sunrise.

Beyond tonight...temperatures will cool nicely behind the front for
Wednesday and Thursday, with another chance for rain Thursday night
into Friday as another trough moves into the northern Plains.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 646 PM CDT TUE AUG 28 2018

Currently most of the thunderstorm activity has pushed east of
all TAF locations. However, guidance is still split on the next
round of storms later tonight. A cold front in northwest Missouri
has yet to push through the area and convection is still a
possibility. Additionally, IFR ceilings have developed behind the
cold front and should continue to spread south which will impact
all terminals until mid morning. Otherwise, expect VFR conditions
tomorrow with northerly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter/Otto
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CDT Tue Aug 28 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CDT Tue Aug 28 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heat indices between 97-102 degrees are expected this afternoon.

 Severe storms are possible across the area late this afternoon into
 this evening. Large hail and damaging winds will be the main
 threats however, an isolated tornado cannot be completely ruled out.

 These storms will be capable of producing heavy rainfall which may
 lead to localized flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 28, 6:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     GALT                    40.13N 93.39W
08/28/2018                   GRUNDY             MO   EMERGENCY MNGR

            LARGE MAPLE TREE DOWN IN GALT.

&&

PP
Local storm report, Aug 28, 6:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             5 E TINDALL             40.15N 93.52W
08/28/2018  E1.25 INCH       GRUNDY             MO   PUBLIC

            REPORTED TO EMERGENCY MANAGER VIA SOCIAL
            MEDIA.

&&

PP
Special weather statement, Aug 28, 6:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
659 PM CDT TUE AUG 28 2018

MOZ015-016-023-024-290045-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
659 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...SOUTHEASTERN
GRUNDY...SULLIVAN AND NORTH CENTRAL LIVINGSTON COUNTIES UNTIL 745 PM
CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Trenton, moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Milan, Browning, Galt, Chula, Laredo, Humphreys, Osgood and Reger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Missouri.

LAT...LON 4037 9311 4014 9285 4012 9285 3988 9349
      4002 9363
TIME...MOT...LOC 2358Z 233DEG 39KT 4000 9349

Barham
Local storm report, Aug 28, 7:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 SSE TRENTON           40.01N 93.58W
08/28/2018                   GRUNDY             MO   911 CALL CENTER

            TREE DOWN ALONG HWY 65. LIKELY TIME OF
            OCCURRENCE BETWEEN 620 PM AND 640 PM VIA
            RADAR.

&&

PP
Local storm report, Aug 28, 7:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     6 S KANSAS CITY         39.02N 94.58W
08/28/2018                   JACKSON            MO   BROADCAST MEDIA

            BROADCAST MEDIA RELAYING PUBLIC REPORT VIA
            SOCIAL MEDIA OF NUMEROUS LARGE LIMBS AND
            SEVERAL TREES DOWN IN THE BROOKSIDE AREA.

&&

PP
Special weather statement, Aug 28, 7:19 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
719 PM CDT TUE AUG 28 2018

MOZ008-290100-
Schuyler MO-
719 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL 800 PM
CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm over
Queen City, or 9 miles southwest of Lancaster, moving northeast at 35
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lancaster, Queen City, Greentop, Downing and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Missouri.

LAT...LON 4043 9235 4034 9259 4039 9268 4040 9267
      4040 9268 4041 9267 4043 9270 4044 9270
      4060 9252 4060 9235
TIME...MOT...LOC 0018Z 230DEG 31KT 4040 9260

Barham

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:02 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer28 min
Aug 28, 7:08 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan32 min
Aug 28, 7:19 PM CDTSpecial Weather StatementEAXSchuyler41 min
Aug 28, 7:27 PM CDTSpecial Weather StatementEAXMercer, Putnam48 min
Aug 28, 7:35 PM CDTSpecial Weather StatementEAXSchuyler40 min
Aug 28, 7:46 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler29 min
Aug 28, 7:49 PM CDTSpecial Weather StatementEAXMacon26 min
Aug 28, 8:19 PM CDTSpecial Weather StatementEAXMercer41 min
Aug 28, 8:24 PM CDTSpecial Weather StatementEAXBuchanan51 min
Aug 28, 8:37 PM CDTSevere Thunderstorm WarningEAXMercer23 min
Aug 28, 8:57 PM CDTSpecial Weather StatementEAXMercer48 min
Aug 29, 12:49 AM CDTSpecial Weather StatementEAXMacon, Randolph26 min
Aug 29, 1:03 AM CDTSpecial Weather StatementEAXLinn27 min
Aug 29, 8:29 AM CDTSpecial Weather StatementEAXBates31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.